For anyone who needs to take medications for a chronic condition like mental illness, dealing with side effects may end up being part of the reality of taking meds. The pros should always be outweighing the cons, but the right balance can be hard to find.
No side effects is possible
All medications have potential side effects, but not everyone who takes a given medication will experience any. I’m not particularly prone to side effects, and they didn’t become an ongoing thing for me until I started lithium. For anyone who’s starting, or considering starting medications, you don’t have to accept side effects as a given right from the get-go. Side effects may end up being a compromise worth making, but you shouldn’t have to make that compromise right from the start.
The dose may or may not make much of a difference, depending on the particular medication and side effect. For some medications, certain side effects are more likely to occur at a lower dose. For example, mirtazapine is most likely to be sedating (which may or may not be desired) at lower doses.
Within a given medication class, certain individual medications may be more likely to cause particular side effects. For example, some antipsychotics have a higher likelihood to cause weight gain than others.
Some side effects happen early on, and if they don’t happen near the start, they’re unlikely to happen at all. Others happen if you’ve been on the medication for a while, like tardive dyskinesia and metabolic syndrome with antipsychotics.
Is it the meds or is it the illness?
Sometimes it’s hard to tell if certain symptoms are due to side effects or the illness, as there can be overlap. Timing can be helpful in teasing out what’s going on.
I used to have periods of full remission of my depression before it became treatment-resistant, so I know what it feels like for me to be fully well and be on medication at the same time. While I have a lot of cognitive difficulties now, I know that I’ve experienced that before when ill and on different meds, and I’ve also been on these same meds and not had any cognitive impairment. So, while I know long-term lithium can have cognitive effects, based on my pattern over time, I think that if it’s an issue at all, it’s quite a small part of the overall picture that’s dominated by my illness.
Symptoms are more likely to fluctuate over time than medication side effects are, unless there’s some other factor at play. For example, dehydration can increase blood levels of lithium and therefore worsen side effects; in that case, it’s the dehydration that needs to be addressed, not the lithium. But if my lithium level is nice and steady and I suddenly start getting dizziness, chances are it has nothing to do with the lithium, even though lithium has the potential to cause dizziness.
Balancing pros & cons
The harder an illness is to treat, the more likely it is that you’ll be stuck in the position of having to do a careful weighing of the pros and cons of therapeutic effects vs. side effects of medications. That balance isn’t going to be the same for every person or at every point in time.
I’m quite lucky, as I have pretty minimal side effects overall, and I’ve never had any discontinuation effects. I have a lithium-induced tremor and impaired coordination, as well as increased thirst. I’ve gained a lot of weight, and three of my meds (lithium, quetiapine, and mirtazapine) are probably contributing to that. None of these side effects is a game-changer for me, though; the pros in terms of benefit in managing my illness clearly outweigh the cons.
I’m very nausea-averse. I’m not emetophobic; I just find nausea very distressing. There were a couple of medications I tried over the last year that I quickly ixnayed because I couldn’t handle the nausea. There would have to be some major pros for me to accept nausea as an ongoing side effect. The effects that make for an automatic ixnay aren’t going to be the same for everyone, and what I might be prepared to tolerate, someone else might find totally unacceptable. And on a side note, is Pig Latin (as in ixnay) something that’s still out there in the world?
Conspicuous side effects
Some side effects are noticeable by others, which can be awkward. People may comment on weight gain, since we live in a society where people feel entitled to do that.
The proportions of my psych med weight have shifted around over time, but one particular summer, multiple different people asked about my non-existent pregnancy. &I’m of the opinion that you should never ask a woman about being pregnant unless it looks like she’ll probably give birth tomorrow. When others commented on my “pregnancy”, I felt like I had totally lost control over my body. I felt really offended, less because of the very real psych med baby I was carrying around and more because others felt they had the right to talk about my body.
My tremor is worse with intentional movement than at rest, and people often notice this when I am paying for things in shops. Store clerks may come out with a condescending “take your time” or a concerned “are you ok?” If I’m at a coffee shop and carrying a wobbly mug to my seat, this will sometimes elicit comments. I’m not sure why it’s anyone’s business, but it makes me feel very conspicuous.
I strongly believe that if people are experiencing side effects that they aren’t willing to tolerate, prescribers should be willing to do some (or a lot of) trial and error to see if an alternative can be found where the pros clearly outweigh the cons. There are quite a few options, and there can be variability in side effects even within the same medication class.
I think sometimes prescribers fall into the trap of thinking that a medication is a good choice because it works in terms of what’s easier for them. And of course, they’re the prescriber and they know best 🙄. Not good enough. Each of us deserves to be on the most effective medication regimen possible with the lowest side effect burden possible.
What’s your experience been with side effects? Has the balance of pros and cons been difficult to establish?
- Antidepressant Side Effects & Delayed Therapeutic Effect
- Antipsychotics and the Likelihood of Weight Gain
- Bias in Online Stories of Psych Med Side Effects
- Do I Look Fat in this Seroquel? Psych Meds & Weight Gain
- Letters from Generation Rx—Weighing Medication Risks & Benefits
- Living with Psych Med Side Effects
For more on psychiatric medications, there’s a Psych Meds 101 series that covers:
Ashley L. Peterson
BScPharm BSN MPN
Ashley is a former mental health nurse and pharmacist and the author of four books.